Free
Case Report  |   May 1993
Neuroleptic malignant syndrome in the intensive care unit
Article Information
Case Report   |   May 1993
Neuroleptic malignant syndrome in the intensive care unit
The Journal of the American Osteopathic Association, May 1993, Vol. 93, 615. doi:10.7556/jaoa.1993.93.5.615
The Journal of the American Osteopathic Association, May 1993, Vol. 93, 615. doi:10.7556/jaoa.1993.93.5.615
Abstract

The authors describe the postoperative course of a 43-year-old man. Haloperidol was administered for agitation while the patient was in the intensive care unit. After administration of this drug, neuroleptic malignant syndrome developed. The authors review the literature as it relates to the use of haloperidol and the associated adverse effect of neuroleptic malignant syndrome. This report of a case demonstrating haloperidol's potential toxicity is intended to increase awareness within the critical care community and thereby prompt early diagnosis and aggressive management to prevent haloperidol-associated morbidity and mortality.